Alert archive / West Virginia / Flash Flood Warnings in 2022
Flash Flood Warning 91, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 11, 2022, 6:37 AM EDT for 4 counties in West Virginia. It was in force for 4 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2022, 6:37 AM EDT (10:37 UTC)
- Expired
- Aug 11, 2022, 10:31 AM EDT
- In force
- 4 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, WV, Nicholas County, WV, Pocahontas County, WV, Webster County, WV
The radar
The Charleston,WV radar (KRLX), 84 km from the middle of the area, began a volume at 10:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 7:00 AM EDT | HEAVY RAIN 1.5 | Clay, WV | COCORAHS STATION WV-CY-3 CLAY 0.2 WSW. |
| Aug 11, 7:00 AM EDT | HEAVY RAIN 2.94 | 1 Ne Craigsville, WV | COCORAHS STATION WV-NC-4 CRAIGSVILLE 0.6 NE. |
| Aug 11, 7:55 AM EDT | FLASH FLOOD | 1 Ene Craigsville, WV | ROCKCAMP RUN OUT OF ITS BANKS AND FLOODING APACHE RD., ALONG WITH A NEARBY BUSINESS. |
| Aug 11, 7:55 AM EDT | FLASH FLOOD | 2 Ne Craigsville, WV | CRAIGSVILLE CITIZEN CALLED IN TO INFORM THAT THERE ARE MULTIPLE SPOTS OF HIGH WATER ON FIRE TOWER ROAD WITH A HOUSE SURROUNDED BY WATER. |
| Aug 11, 8:00 AM EDT | HEAVY RAIN 4.33 | 4 Nnw Richwood, WV | MESONET STATION NICW2 4.1 NW RICHWOOD. |
| Aug 11, 9:00 AM EDT | FLASH FLOOD | 5 N Richwood, WV | DELAYED REPORT: FOREST ROADS 81 AND 76 ARE CLOSED DUE TO FLOODING. CRANBERRY CAMPGROUND, CRANBERRY RIVER RUA CAMPSITES, BIG ROCK CAMPGROUND, AND WOODBINE PICNIC AREA ARE ALSO CLOSED DUE TO FLOODING. |
| Aug 11, 9:30 AM EDT | HEAVY RAIN 1.6 | 3 Sse Craigsville, WV | MESONET STATION CRAW2 2.1 S CRAIGSVILLE. |
| Aug 11, 9:30 AM EDT | HEAVY RAIN 2.51 | 5 N Richwood, WV | MESONET STATION RCWW2 5.1 N RICHWOOD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 78 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 10.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 685 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 923 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- -67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
150
WGUS51 KRLX 111037
FFWRLX
WVC015-067-075-101-111500-
/O.NEW.KRLX.FF.W.0091.220811T1037Z-220811T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
637 AM EDT Thu Aug 11 2022
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Central Clay County in north central West Virginia...
Southwestern Pocahontas County in northeastern West Virginia...
Southwestern Webster County in northeastern West Virginia...
Central Nicholas County in southeastern West Virginia...
* Until 1100 AM EDT.
* At 637 AM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
1 and 2 inches of rain have fallen. The expected rainfall rate is
1 to 2 inches in 1 hour. Additional rainfall amounts of 1 to 2
inches are possible as the rain moves southeastward through the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Summersville, Clay, Camden-On-gauley, Craigsville, Camden On
Gauley, Birch River, Harrison, Cowen, Calvin, Boggs, Muddlety,
Widen, Upper Glade, Ivydale and Cranberry Mountain Nature Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3845 8124 3856 8105 3855 8092 3851 8088
3854 8082 3852 8064 3825 8015 3816 8021
3827 8044 3826 8060 3836 8103
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
TRM2 follow-up statements
743
WGUS71 KRLX 111310
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
910 AM EDT Thu Aug 11 2022
WVC015-067-075-101-111500-
/O.CON.KRLX.FF.W.0091.000000T0000Z-220811T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay WV-Nicholas WV-Pocahontas WV-Webster WV-
910 AM EDT Thu Aug 11 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 AM EDT THIS
MORNING FOR CENTRAL CLAY, SOUTHWESTERN POCAHONTAS, SOUTHWESTERN
WEBSTER AND CENTRAL NICHOLAS COUNTIES...
At 910 AM EDT, Doppler radar indicated between 2 and 3 inches of
rain had fallen over the past few hours. While the heavy rain has
since ended, runoff will continue to result in flash flooding of
creeks and streams. There are reports of small creeks out of their
banks in and around Craigsville.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar, automated gages, and public reports.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Clay, Camden-On-gauley, Craigsville, Cowen, Muddlety, Widen, and
Ivydale.
This includes the following streams and drainages...
Cherry Run, Rockcamp Run, Hickory Fork, Sycamore Creek, Big Beaver
Creek, Buckhorn Fork, Laurel Creek, Turkey Creek, and Poplar Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3845 8124 3856 8105 3855 8092 3851 8088
3854 8082 3852 8064 3825 8015 3816 8021
3827 8044 3826 8060 3836 8103
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
30657
WGUS71 KRLX 111431
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1031 AM EDT Thu Aug 11 2022
WVC015-067-075-101-111441-
/O.CAN.KRLX.FF.W.0091.000000T0000Z-220811T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay WV-Nicholas WV-Pocahontas WV-Webster WV-
1031 AM EDT Thu Aug 11 2022
...FLASH FLOOD WARNING FOR SOUTHWESTERN WEBSTER AND CENTRAL NICHOLAS
COUNTIES HAS BEEN REPLACED WITH A FLOOD WARNING...
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN POCAHONTAS AND
CENTRAL CLAY COUNTIES...
LAT...LON 3840 8088 3845 8084 3841 8065 3832 8046
3827 8040 3827 8044 3830 8060 3830 8071
3836 8089
$$
30What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 5:46 AM EDT, 51 minutes earlier.
Area forecast discussion, Aug 11, 5:46 AM EDT, 51 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 546 AM EDT Thu Aug 11 2022 .SYNOPSIS... Showers and isolated storms linger this morning. A welcome dry reprieve is expected Friday and Saturday. Unsettled but not hazardous weather expected for next week. && .NEAR TERM /THROUGH TONIGHT/... As of 510 AM Thursday... Showers and isolated thunderstorms continue this morning across central West Virginia as a cold front slowly progresses through the region. The front has been a bit slower to move through than originally anticipated, and may well take until late morning or early afternoon to clear the far southern coalfields and southwest Virginia. Scattered shower and isolated thunderstorm chances will persist along and just south of the front until it crosses, with locally heavy rainfall still possible. A highly isolated water issue or two cannot be ruled out given how slowly the front is moving, particuarly across areas that received heavy rainfall last evening. Some clearing has occurred behind the front facilitating patchy fog, dense in spots. Have issued an SPS for our southeast Ohio counties in regards to this through 9 AM. Additional fog development is possible in areas that continue to clear over the next hour or so. Dry weather follows the passage of the front. Do anticipate a FEW-SCT fair weather Cu deck developing late this morning into the afternoon behind the front. High temperatures today will generally be in the low 80s across the lowlands. A secondary cold front crosses this evening and tonight. Moisture will be lacking with it, so only anticipate isolated showers, potentially a rumble of thunder. Did insert SLGT PoPs overnight for most locations to account for the rain potential. The front will usher in cooler temperatures overnight, with lows getting down into the mid 50s across portions of the northern lowlands, slightly warmer to the south. Patchy fog will be possible across the deeper river valleys of southwest Virginia and eastern/southern West Virginia, but decent low-level flow overnight, courtesy of the passing frontal boundary, should limit fog potential elsewhere. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... As of 445 AM Thursday... This is the period when Canadian high pressure builds in and brings a welcome dry, cooler and less humid reprieve from the very warm, humid and wet weather. Central guidance reflects the below normal temperatures, with lowland highs around 80, and the nadir of the cool shot Saturday morning, with widespread lows in the 50s, even 40s in the higher terrain. Warm advection and its associated clouds and even showers will curtail radiative cooling Saturday night. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 445 AM Thursday... This period features the amplification of the upper level pattern, with a long wave ridge in the west and a long wave trough in the east, and smaller short wave troughs moving through the larger long wave. A pair of mid/upper level short wave troughs cross to start the new week, one Sunday associated with warm advection, and then another Monday, when the cold front associated with the same surface low pressure system crosses. This brings a good chance for showers and mainly afternoon and evening thunderstorms, but shear, moisture content and CAPE are not likely to be sufficient to support hazardous weather. The long wave trough position is likely to be far enough east to allow surface high pressure to then dominate through midweek, but still close enough for pop up afternoon and evening showers thunderstorms, as weak short wave trough rotate through. Hazardous weather is not expected. && .AVIATION /10Z THURSDAY THROUGH MONDAY/... As of 220 AM Thursday... Scattered showers and isolated thunderstorms remain possible for the rest of the overnight along/south of a cold front moving through the region currently. Brief IFR/LIFR VSBY restrictions are possible in heavier showers or any thunderstorms. Additionally, LIFR/IFR/MVFR CIGs will be widespread through the overnight in low stratus, with the exception being at PKB. Some fog may also develop, particuarly further north/west at PKB where clearing takes place. Any fog that forms should dissipate by ~13Z. Shower and isolated storm chances linger after dawn until ~ noon across the far south at BKW, with all other terminals remaining dry. Clearing quickly takes place behind the front, with most sites returning to VFR by late morning. BKW may take until mid afternoon for MVFR CIGs to lift. A FEW-SCT Cu field will develop starting late morning, with cloud bases generally 020-040 AGL, but should pose no aviation concerns. A secondary weak cold front will move through this evening into the overnight, and could provide for an isolated shower here and there. This has been left out of the TAFs for the time being due to the highly isolated nature. Light and variable flow this morning becomes northwest and light during the day. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY... FORECAST CONFIDENCE: Medium through noon, then high for the rest of the TAF period. ALTERNATE SCENARIOS: Brief IFR/LIFR VSBY restrictions are possible in heavier showers or any thunderstorms this morning. Timing of CIG restrictions this morning could vary from the TAFs. Fog may develop at PKB depending on how much clearing occurs. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE THU 08/11/22 UTC 1HRLY 09 10 11 12 13 14 15 16 17 18 19 20 EDT 1HRLY 05 06 07 08 09 10 11 12 13 14 15 16 CRW CONSISTENCY M H H H H H H H H H H H HTS CONSISTENCY M M M M H H H H M H H H BKW CONSISTENCY H H M M M H H M H M H H EKN CONSISTENCY M M M M L H H M M H H H PKB CONSISTENCY M L L M H H M M M H H H CKB CONSISTENCY H M H M L M M M M H H H AFTER 12Z FRIDAY... IFR possible in valley fog Saturday morning. && .CLIMATE... A record rainfall of 2.63 inches was set at Clarksburg, West Virginia yesterday. This breaks the old record of 2.30 inches set in 1998. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/GW NEAR TERM...GW SHORT TERM...TRM LONG TERM...TRM AVIATION...GW CLIMATE...GW
Hazardous weather outlook, Aug 11, 6:04 AM EDT, 33 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 604 AM EDT Thu Aug 11 2022 VAZ003-004-WVZ033-034-515>524-526-121015- Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Southeast Randolph- 604 AM EDT Thu Aug 11 2022 This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Slow moving showers and isolated thunderstorms this morning could result in a few sporadic water issues. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032- 039-040-525-121015- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Randolph- 604 AM EDT Thu Aug 11 2022 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 11, 4:50 AM EDT, 1 hour 47 minutes before
Special Weather Statement National Weather Service Charleston WV 450 AM EDT Thu Aug 11 2022 OHZ066-067-075-076-083>087-111300- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia- Lawrence OH- Including the cities of New Lexington, Crooksville, Somerset, McConnelsville, Stockport, Athens, Marietta, Belpre, Jackson, Wellston, Oak Hill, McArthur, Hamden, Pomeroy, Gallipolis, Ironton, Lake Vesuvius, and South Point 450 AM EDT Thu Aug 11 2022 ...PATCHY DENSE FOG POSSIBLE THIS MORNING... Areas of fog can be expected this morning. Some of the fog will be locally dense, reducing visibilities to below a quarter of a mile or less in some locations. Please use extra caution if traveling this morning and be prepared for rapidly changing visibilities. The fog should begin to dissipate shortly after sunrise. GW
Special weather statement, Aug 11, 6:18 AM EDT, 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
618 AM EDT Thu Aug 11 2022
WVZ027-519-521-111045-
Clay WV-Northwest Webster WV-Northwest Nicholas WV-
618 AM EDT Thu Aug 11 2022
...Heavy showers impacting portions of central Nicholas,
southwestern Webster and central Clay Counties through 645 AM EDT...
At 613 AM EDT, Doppler radar was tracking an area of heavy showers
centered approximately 8 miles north of Summersville, moving
southeast at 20 mph.
HAZARD...Torrential rainfall.
SOURCE...Radar indicated.
IMPACT...Localized flooding.
Locations impacted include...
Summersville, Clay, Camden-On-gauley, Camden On Gauley, Craigsville,
Harrison, Widen, Calvin, Bickmore, Canvas and Muddlety.
This includes Route 19 between mile markers 37 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
&&
LAT...LON 3821 8072 3817 8078 3839 8120 3857 8098
3853 8089 3851 8088 3852 8086 3839 8057
TIME...MOT...LOC 1013Z 304DEG 16KT 3841 8090
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
12The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:03 PM EDT | Areal Flood Warning | RLX | Kanawha, Putnam | 3 hr |
| Aug 10, 8:38 PM EDT | Flash Flood Warning | RLX | Calhoun, Ritchie, Wirt | 3 hr |
| Aug 10, 8:56 PM EDT | Flash Flood Warning | RLX | Doddridge, Ritchie | 3 hr |
| Aug 10, 9:20 PM EDT | Areal Flood Warning | RLX | Calhoun | 3 hr |
| Aug 10, 9:47 PM EDT | Areal Flood Warning | RLX | Doddridge, Harrison, Ritchie, Tyler | 4 hr |
| Aug 10, 10:33 PM EDT | Areal Flood Warning | RLX | Jackson, Mason, Roane | 3 hr |
| Aug 10, 11:34 PM EDT | Areal Flood Warning | RLX | Calhoun, Ritchie, Wirt | 3 hr |
| Aug 10, 11:49 PM EDT | Areal Flood Warning | RLX | Doddridge, Ritchie | 3 hr |
| Aug 11, 6:18 AM EDT | Special Weather Statement | RLX | Clay, Nicholas | 27 min |
| Aug 11, 10:31 AM EDT | Areal Flood Warning | RLX | Nicholas, Webster | 119 min |
| Aug 11, 7:39 PM EDT | Special Weather Statement | RLX | Harrison, Taylor | 51 min |
| Aug 11, 7:56 PM EDT | Flash Flood Warning | RLX | Barbour, Doddridge, Harrison, Taylor | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.